Missouri, 2003

Hail in Missouri, April 6, 2003

April 6, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 2:14 PM CST, 1 minute earlier.

Area forecast discussion, Apr 6, 2:14 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 6 2003

MAIN FORECAST CONCERNS ARE THE ONGOING CONVECTIVE EVENT AND THEN
TEMPERATURES THROUGH MIDWEEK.

ELEVATED THUNDERSTORM OVER WEST CENTRAL AND SOUTHWEST MISSOURI
PUTTING OUT THE LARGEST HAIL WE HAD SO FAR...GENERALLY UP TO 1 INCH
IN DIAMETER HAIL OR A BIT LARGER WITH THE STRONGEST STORMS OVER THE
PAST 2-3 HOURS. STORMS MAINTAINED THEIR STRENGTH IN ELEVATED STRONG
WARM AIR ADVECTION NEAR OR JUST ABOVE ABOVE THE 850MB LEVEL WHERE
40KT WINDS INTERSECT THE 850MB FRONT....BUT IN GENERAL THE STORM
HAVE WEAKENED OVER THE PAST HOUR AS THEY HEAD INTO DEEPER COLD AND
MORE STABLE AIR.

SURFACE MOISTURE IS SURGING NORTHWARD IN A NARROW BAND AHEAD OF THE
DRY LINE WITH DEW POINTS INTO THE MID TO UPPER 50S INTO NORTH
CENTRAL OK. THIS IS VERY CLOSE TO THE MESO ETA DEPICTION WHICH
MOVES MID 50S DEW POINTS INTO EXTREME SE KS AND THE SW CORNER OF MO
BY 00Z. A LOT WILL BE DEPENDENT ON CLOUD COVER AS TO HOW MUCH
SURFACE BASED INSTABILITY CAN OCCUR LATE THIS AFTERNOON. NARROW
CUMULUS LINE HAS DEVELOPED IN SOUTH CENTRAL KS. WILL WATCH THIS AREA
FOR REDEVELOPMENT WITHIN THE NEXT FEW HOURS...GIVEN VERTICAL SHEAR
ABOVE THE ELEVATED STABLE LAYER...WOULD NOT BE AT ALL SURPRISED TO
SEE ELEVATED HAILERS ALONG THE DRY LINE/COLD FRONT...BUT SURFACE
BASED STORMS SHOULD REMAIN SOUTH OF THE AREA. ACTIVITY WILL PUSH
EAST OF THE AREA TONIGHT...BUT BELIEVE BKN-OVC CLOUDS WILL HANG ON
IN MOST AREAS FOR A GOOD PART OF THE DAY ON MONDAY.

EXTENDED PERIODS ARE QUIET. UNSEASONABLY COLD NIGHTTIME TEMPERATURES
EXPECTED MON NIGHT THROUGH WED NIGHT. LOWS IN THE MID 20S POSSIBLE
TUE NIGHT/WED MORNING WITH SFC RIDGE NEAR OR JUST WEST OF THE AREA
AND LITTLE CLOUD COVER..AND 1000-500MB THICKNESS VALUES OF 5300M
PROGGED BY THE 00Z GFS. WARMING TREND WILL OCCUR LATE IN THE WEEK
AND NEXT WEEKEND WITH MIDLEVEL HEIGHT RISES. WENT ABOVE GUIDANCE
TEMPERATURES SUNDAY ON PRELIMINARY GRIDDED FORECAST WITH HIGHS IN
THE MID TO UPPER 70S.

STILL PLAYING AROUND WITH SHORT TERM GRIDDED FORECAST. HOPE TO HAVE
IT DONE SHORTLY.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 6, 12:00 PM CST, 2 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>091-093>098-101>106-
071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

SEVERE THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAIN THIS
AFTERNOON...THEN AN ADDTIONAL ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS LATE THIS AFTERNOON AND
EARLY THIS EVENING

  AREAS AFFECTED AND TIMING:

THUNDERSTORMS WITH PENNY TO QUARTER SIZED HAIL WILL CONTINUE OVER
SOUTHEAST KANSAS AND SOUTHERN MISSOURI SOUTH OF A LINE FROM FORT
SCOTT TO ROLLA THIS AFTERNOON. ADDITIONAL STORMS ARE EXPECTED TO
DEVELOP LATE THIS AFTERNOON...AFTER 5 PM...OVER EXTREME SOUTHEAST
KANSAS AND EASTERN OKLAHOMA...THEN MOVE EAST EARLY THIS EVENING
AFFECTING AREAS SOUTH OF A LINE FROM PITTSBURG KANSAS TO GAINESVILLE
THROUGH 10 PM.

  DISCUSSION:

ONGOING STORMS OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS ARE
ASSOCIATED WITH THE BACK EDGE OF A THUNDERSTORM COMPLEX THAT MOVED
THROUGH THE REGION EARLIER TODAY. THESE STORMS WILL GRADUALLY MOVE
NORTHEAST AND WEAKEN WITH TIME THIS AFTERNOON. LOW PRESSURE OVER
CENTRAL OKLAHOMA WILL GRADUALLY MOVE EAST INTO SOUTHERN MISSOURI AND
NORTHERN ARKANSAS THIS EVENING. A WARM FRONT WILL MOVE NORTHWARD
AHEAD OF THIS SYSTEM...AND EXTEND FROM THE SOUTHWEST CORNER OF
MISSOURI SOUTHEAST INTO CENTRAL ARKANSAS. ADDTIONAL STORMS ARE
EXPECTED TO REDEVELOP OVER SOUTHEAST KANSAS AND EASTERN OKLAHOMA
ALONG A COLD FRONT/DRY LINE AND SOUTH OF THE WARM FRONT. GIVEN THE
UPPER AIR WIND PROFILE...SUPERCELL STORMS WITH LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.
THUNDERSTORM REDEVELOPMENT WILL BE CONDITIONAL BASED ON THE AMOUNT
OF SURFACE HEATING THAT WILL BE PRESENT LATE THIS AFTERNOON. IF A
DENSE CLOUD COVER HOLDS...SEVERE STORMS WILL BE MUCH LESS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

UNSEASONABLY COLD WEATHER WILL MOVE INTO THE AREA IN THE WAKE OF THE
STORM SYSTEM ON MONDAY. LOW TEMPERATURES ARE EXPECTED TO FALL TO
NEAR FREEZING OVER MUCH OF THE REGION EARLY TUESDAY MORNING. LIGHT
WINDS AND CLEAR SKIES UNDERNEATH NEARBY HIGH PRESSURE WILL LIKELY
DROP TEMPERATURES INTO THE 25 TO 28 DEGREE RANGE OVER THE MISSOURI
OZARKS AND SOUTHEAST KANSAS BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

IN THE SHORT TERM...SPOTTERS SHOULD RELAY HAIL REPORTS ALONG WITH
REPORTS OF HEAVY RAIN AND POSSIBLE FLOODING TO THE NATIONAL WEATHER
SERVICE. SPOTTER GROUPS MAY BE NEEDED AGAIN LATE THIS AFTERNOON AND
THIS EVENING OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI IF
SUPERCELL STORMS CAN DEVELOP.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Apr 6, 12:53 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
153 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OLYMPIA                   MO   .75 INCH HAIL
04/06/03   CEDAR                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 12:57 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    OSCEOLA                   MO   .88 INCH HAIL
04/06/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 6, 1:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    MACKS CREEK               MO   .75 INCH HAIL
04/06/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Apr 6, 1:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    ELKTON                    MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 2:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    HERMITAGE                 MO   .88 INCH HAIL
04/06/03   HICKORY
Local storm report, Apr 6, 2:14 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
314 PM CDT SUN APR 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0257 PM    KNOBBY                    MO   .75 INCH HAIL
04/06/03   BENTON                         REPORTED BY PUBLIC.

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
April 6, 2:15 PM CST
Where
Morgan County, Stover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -92.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352228.